Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 72, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 7, 1998, 7:36 PM CDT for Brewster County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 7, 1998, 7:36 PM CDT (00:36 UTC)
- Expired
- Jun 7, 1998, 8:25 PM CDT
- In force
- 49 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Brewster County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 7:40 PM CDT | Hail 0.75 | Panther Junction, TX | This storm formed near Lajitas and moved eastward into the northwestern sections of Big Bend National Park where it briefly became severe. Conditions in the vicinity of the storm were estimated as a temperature near 90 degrees and a dew point in the mid 50s. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3165 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1082 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 4.3
- Supercell composite
- 22.0
The text
As transmitted, in the capitals the NWS used until 2016.
043 WUUS1 KMAF 080037 RRA SVRMAF TXC043-080125- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 736 PM CDT SUN JUN 7 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BREWSTER COUNTY IN WESTERN TEXAS * UNTIL 825 PM CDT * AT 735 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 55 MILES SOUTH OF MARATHON OR 3 MILES SOUTHEAST OF TERLINGUA RANCH LODGE MOVING EAST AT 30 MPH. * THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS TWE/MDW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 10:15 AM CDT, 9 hours 21 minutes earlier.
Area forecast discussion, Jun 7, 10:15 AM CDT, 9 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 1015 AM CDT SUN JUN 7 1998 LATEST SATELLITE IMAGERY INDICATING VERY WELL DEFINED UPPER-LEVEL VORT MAX MOVING INTO SOUTHERN NEVADA ATTM. AHEAD OF THIS APPROACHING SYSTEM...LOW-LEVEL MOISTURE CONTINUES TO MOVE ACROSS FA INTO CENTRAL NEW MEXICO. DEWPOINTS ACROSS MOST OF FA ARE CURRENTLY IN THE UPPER 50S TO LOWER 60S. EXPECT DEWPOINTS TO BE IN THE LOWER 60S ACROSS MOST OF FA BY THIS AFTERNOON. RECENT PIREP AT KMAF INDICATES TOPS ON THIS LOWER DECK AROUND 5500 FEET MSL. THUS...APPEARS THIS LOWEST DECK IS NOW AROUND 400 FEET THICK. ALTHOUGH UPSLOPE WILL LIKE CONTINUE TO PUMP MOISTURE INTO THE UNDERSIDE OF THIS LOWER DECK...EXPECT MOST OF IT TO DISSIPATE BEFORE NOON. LOOKING AT THE GRIDDS DATA...APPEARS THE BEST TIME FOR LIFT AND LOW- LEVEL MOISTURE WILL BE BEGINNING THIS AFTERNOON THROUGH MIDNIGHT. MODEL DATA INDICATES BEST LOCATION FOR SEVERE THUNDERSTORMS WILL BE ACROSS OUR NORTHERN FA AND NORTH INTO THE TEXAS PANHANDLE WHERE THE BEST DYNAMICS WILL OCCUR. THUS...BELIEVE CURRENT PACKAGE ON TRACK WITH WIDELY SCATTERED TO SCATTERED THUNDERSTORMS DEVELOPING ACROSS MOST OF FA THIS AFTERNOON. THANKS TO KLBB FOR COORDINATION TO LOWER KGDP FORECAST WINDS. HUBER/PENDERGRAST
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.